A variational principle, coupled fixed points and market equilibrium
Articles
Stanimir Kabaivanov
University of Plovdiv ”Paisii Hilendarski“
https://orcid.org/0000-0002-8686-8112
Boyan Zlatanov
University of Plovdiv ”Paisii Hilendarski“
https://orcid.org/0000-0002-5857-9372
Published 2021-01-01
https://doi.org/10.15388/namc.2021.26.21413
PDF

Keywords

variational principle
coupled fixed points
oligopoly market
market equilibrium

How to Cite

Kabaivanov S. and Zlatanov B. (2021) “A variational principle, coupled fixed points and market equilibrium”, Nonlinear Analysis: Modelling and Control, 26(1), pp. 169-185. doi: 10.15388/namc.2021.26.21413.

Abstract

We present a possible kind of generalization of the notion of ordered pairs of cyclic maps and coupled fixed points and its application in modelling of equilibrium in oligopoly markets. We have obtained sufficient conditions for the existence and uniqueness of coupled fixed in complete metric spaces. We illustrate one possible application of the results by building a pragmatic model on competition in oligopoly markets. To achieve this goal, we use an approach based on studying the response functions of each market participant, thus making it possible to address both Cournot and Bertrand industrial structures with unified formal method.We show that whenever the response functions of the two players are identical, then the equilibrium will be attained at equal levels of production and equal prices. The response functions approach makes it also possible to take into consideration different barriers to entry. By fitting to the response functions rather than the profit maximization of the payoff functions problem we alter the classical optimization problem to a problem of coupled fixed points, which has the benefit that considering corner optimum, corner equilibrium and convexity condition of the payoff function can be skipped.

PDF
Creative Commons License

This work is licensed under a Creative Commons Attribution 4.0 International License.

Please read the Copyright Notice in Journal Policy